Alabama, 2007

Drought in Alabama, September 1 to 30, 2007

September 1 to 30, 2007 · NWS HUN · 11 events in 11 counties and zones

The drought raged on across much of the Central Tennessee Valley. 26 inches.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

The drought raged on across much of the Central Tennessee Valley. Huntsville International Airport (KHSV) recorded only four rain days in the entire month, for a total of just 1.26 inches. Rainfall areawide ranged from just one inch at Russell Cave National Monument near Bridgeport (Jackson County) to over five inches in Valley Head (De Kalb County). In northwest Alabama, two to five inches of rainfall benefited the short term drought conditions. Exceptional Drought (D4) conditions which were areawide to begin the month improved to Extreme (D3) across this area, with even a sliver of far western Colbert and Franklin Counties improving to Severe (D2) category drought. However, these improvements were largely short term in nature based on accounts from local drought officials.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 31, 8:29 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 31, 8:29 PM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
929 PM CDT FRI AUG 31 2007

.UPDATE...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER
NORTHWEST GEORGIA AND MOVE WEST SOUTHWEST AT AROUND 20 MPH INTO
DEKALB...MARSHALL...AND SHORTLY INTO SOUTHERN CULLMAN COUNTY. THIS
ACTIVITY IS IN RESPONSE TO A 20 KT 850 JET DEVELOPING ON THE
SOUTHWEST PORTION OF A SURFACE LOW OVER NORTHERN GEORGIA AND
SURFACE CONVERGENCE ASSOCIATED WITH THIS LOW. ALSO HELPING IS THE
PROXIMITY OF THE SHEAR AXIS...WHICH CURRENTLY STRETCHES FROM
SOUTHERN GEORGIA INTO CENTRAL ALABAMA. THE MAIN THREAT WITH ANY OF
THESE STORMS THAT DEVELOP WILL BE HEAVY RAINFALL AND FREQUENT
LIGHTNING...AND MAYBE SOME GUSTS AROUND 30 MPH. BOTH GFS AND NAM
KEEP AN EASTERLY 850 MB 15 TO 20 KT FLOW THROUGH 12Z...WHICH
SHOULD HELP TO MAINTAIN LOW LEVEL MOISTURE TRANSPORT INTO THE
AREA.

AS A RESULT...WILL MAINTAIN 20 POPS ACROSS EASTERN COUNTIES
OVERNIGHT. WILL ADJUST ZONES TO INCLUDE CULLMAN COUNTY IN THIS
GROUP. ELSEWHERE...WILL REMOVE POPS. TEMPERATURES LOOK GOOD
AT THIS POINT.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

20
Hazardous weather outlook, Aug 31, 8:47 PM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
947 PM CDT FRI AUG 31 2007

ALZ001>010-016-TNZ076-096-097-011000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
947 PM CDT FRI AUG 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED SHOWERS AND THUNDERSTORMS...MAINLY SOUTH OF HIGHWAY 72
AND EAST OF INTERSTATE 65...WILL CONTINUE THROUGH THE OVERNIGHT
HOURS. HEAVY RAINFALL...OCCASIONAL LIGHTNING...AND WIND GUSTS UP
TO 30 MPH WILL BE POSSIBLE IN STRONGER STORMS.

PATCHY FOG IS EXPECTED TO DEVELOP PARTICULARLY IN LOCATIONS ALONG
AND WEST OF INTERSTATE 65. VISIBILITIES WILL BE LOWEST NEAR AREAS
THAT RECEIVED RAINFALL TODAY...AS WELL AS NEAR LOW LYING AREAS AND
BODIES OF WATER. WIDESPREAD DENSE FOG IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A LOW PRESSURE SYSTEM EXPECTED TO DEVELOP ALONG THE GULF COAST
THIS WEEKEND MAY CAUSE ISOLATED AFTERNOON THUNDERSTORMS TO AFFECT
THE TENNESSEE VALLEY THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 31, 8:09 PM CST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
909 PM CDT FRI AUG 31 2007

ALZ010-010240-
DE KALB-
909 PM CDT FRI AUG 31 2007

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN DEKALB COUNTY UNTIL
940 PM CDT...

AT 909 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A RAPIDLY DEVELOPING THUNDERSTORM NEAR COLLINSVILLE...MOVING WEST
SOUTHWEST AT 20 MPH. HEAVY RAIN...WIND GUSTS UP TO 30 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.

IN ADDITION...PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS WILL
OCCUR. AT NIGHT ESPECIALLY...DO NOT DRIVE YOUR CAR THROUGH WATER YOU
SEE RUNNING ACROSS THE ROADWAY.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LEBANON.
  COLLINSVILLE.
  SKIRUM.
  GERALDINE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

DJN
Special weather statement, Aug 31, 11:22 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1222 AM CDT SAT SEP 1 2007

ALZ016-010600-
CULLMAN-
1222 AM CDT SAT SEP 1 2007

...SIGNIFICANT WEATHER ALERT FOR SOUTHWEST CULLMAN COUNTY UNTIL 100
AM CDT...

AT 1216 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM PRODUCING INTENSE RAINFALL 14 MILES NORTH OF
SUMITON...MOVING WEST AT 10 MPH.

HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WILBURN.

RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE FROM THE THUNDERSTORM
IN A SHORT TIME PERIOD. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND
PONDING OF WATER ON AREA ROADWAYS.

KULA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Colbert

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Colbert forecast zone
Reported by
Other Federal Agency
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Huntsville International Airport (KHSV) recorded only four rain days in the entire month, for a total of just 1.26 inches. Rainfall areawide ranged from just one inch at Russell Cave National Monument near Bridgeport (Jackson County) to over five inches in Valley Head (De Kalb County). In northwest Alabama, two to five inches of rainfall benefited the short term drought conditions. Exceptional Drought (D4) conditions which were areawide to begin the month improved to Extreme (D3) across this area, with even a sliver of far western Colbert and Franklin Counties improving to Severe (D2) category drought. However, these improvements were largely short term in nature based on accounts from local drought officials.

Drought, Cullman

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cullman forecast zone
Reported by
Other Federal Agency
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

Huntsville International Airport (KHSV) recorded only four rain days in the entire month, for a total of just 1.26 inches. Rainfall areawide ranged from just one inch at Russell Cave National Monument near Bridgeport (Jackson County) to over five inches in Valley Head (De Kalb County). In northwest Alabama, two to five inches of rainfall benefited the short term drought conditions. Exceptional Drought (D4) conditions which were areawide to begin the month improved to Extreme (D3) across this area, with even a sliver of far western Colbert and Franklin Counties improving to Severe (D2) category drought. However, these improvements were largely short term in nature based on accounts from local drought officials.

Drought, Dekalb

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Dekalb forecast zone
Reported by
Other Federal Agency
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

Huntsville International Airport (KHSV) recorded only four rain days in the entire month, for a total of just 1.26 inches. Rainfall areawide ranged from just one inch at Russell Cave National Monument near Bridgeport (Jackson County) to over five inches in Valley Head (De Kalb County). In northwest Alabama, two to five inches of rainfall benefited the short term drought conditions. Exceptional Drought (D4) conditions which were areawide to begin the month improved to Extreme (D3) across this area, with even a sliver of far western Colbert and Franklin Counties improving to Severe (D2) category drought. However, these improvements were largely short term in nature based on accounts from local drought officials.

Drought, Franklin

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Other Federal Agency
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

Huntsville International Airport (KHSV) recorded only four rain days in the entire month, for a total of just 1.26 inches. Rainfall areawide ranged from just one inch at Russell Cave National Monument near Bridgeport (Jackson County) to over five inches in Valley Head (De Kalb County). In northwest Alabama, two to five inches of rainfall benefited the short term drought conditions. Exceptional Drought (D4) conditions which were areawide to begin the month improved to Extreme (D3) across this area, with even a sliver of far western Colbert and Franklin Counties improving to Severe (D2) category drought. However, these improvements were largely short term in nature based on accounts from local drought officials.

Drought, Jackson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Other Federal Agency
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

Huntsville International Airport (KHSV) recorded only four rain days in the entire month, for a total of just 1.26 inches. Rainfall areawide ranged from just one inch at Russell Cave National Monument near Bridgeport (Jackson County) to over five inches in Valley Head (De Kalb County). In northwest Alabama, two to five inches of rainfall benefited the short term drought conditions. Exceptional Drought (D4) conditions which were areawide to begin the month improved to Extreme (D3) across this area, with even a sliver of far western Colbert and Franklin Counties improving to Severe (D2) category drought. However, these improvements were largely short term in nature based on accounts from local drought officials.

Drought, Lauderdale

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lauderdale forecast zone
Reported by
Other Federal Agency
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Huntsville International Airport (KHSV) recorded only four rain days in the entire month, for a total of just 1.26 inches. Rainfall areawide ranged from just one inch at Russell Cave National Monument near Bridgeport (Jackson County) to over five inches in Valley Head (De Kalb County). In northwest Alabama, two to five inches of rainfall benefited the short term drought conditions. Exceptional Drought (D4) conditions which were areawide to begin the month improved to Extreme (D3) across this area, with even a sliver of far western Colbert and Franklin Counties improving to Severe (D2) category drought. However, these improvements were largely short term in nature based on accounts from local drought officials.

Drought, Lawrence

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lawrence forecast zone
Reported by
Other Federal Agency
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

Huntsville International Airport (KHSV) recorded only four rain days in the entire month, for a total of just 1.26 inches. Rainfall areawide ranged from just one inch at Russell Cave National Monument near Bridgeport (Jackson County) to over five inches in Valley Head (De Kalb County). In northwest Alabama, two to five inches of rainfall benefited the short term drought conditions. Exceptional Drought (D4) conditions which were areawide to begin the month improved to Extreme (D3) across this area, with even a sliver of far western Colbert and Franklin Counties improving to Severe (D2) category drought. However, these improvements were largely short term in nature based on accounts from local drought officials.

Drought, Limestone

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Limestone forecast zone
Reported by
Other Federal Agency
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

Huntsville International Airport (KHSV) recorded only four rain days in the entire month, for a total of just 1.26 inches. Rainfall areawide ranged from just one inch at Russell Cave National Monument near Bridgeport (Jackson County) to over five inches in Valley Head (De Kalb County). In northwest Alabama, two to five inches of rainfall benefited the short term drought conditions. Exceptional Drought (D4) conditions which were areawide to begin the month improved to Extreme (D3) across this area, with even a sliver of far western Colbert and Franklin Counties improving to Severe (D2) category drought. However, these improvements were largely short term in nature based on accounts from local drought officials.

Drought, Madison

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Madison forecast zone
Reported by
Other Federal Agency
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Huntsville International Airport (KHSV) recorded only four rain days in the entire month, for a total of just 1.26 inches. Rainfall areawide ranged from just one inch at Russell Cave National Monument near Bridgeport (Jackson County) to over five inches in Valley Head (De Kalb County). In northwest Alabama, two to five inches of rainfall benefited the short term drought conditions. Exceptional Drought (D4) conditions which were areawide to begin the month improved to Extreme (D3) across this area, with even a sliver of far western Colbert and Franklin Counties improving to Severe (D2) category drought. However, these improvements were largely short term in nature based on accounts from local drought officials.

Drought, Marshall

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Other Federal Agency
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

Huntsville International Airport (KHSV) recorded only four rain days in the entire month, for a total of just 1.26 inches. Rainfall areawide ranged from just one inch at Russell Cave National Monument near Bridgeport (Jackson County) to over five inches in Valley Head (De Kalb County). In northwest Alabama, two to five inches of rainfall benefited the short term drought conditions. Exceptional Drought (D4) conditions which were areawide to begin the month improved to Extreme (D3) across this area, with even a sliver of far western Colbert and Franklin Counties improving to Severe (D2) category drought. However, these improvements were largely short term in nature based on accounts from local drought officials.

Drought, Morgan

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Morgan forecast zone
Reported by
Other Federal Agency
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

Huntsville International Airport (KHSV) recorded only four rain days in the entire month, for a total of just 1.26 inches. Rainfall areawide ranged from just one inch at Russell Cave National Monument near Bridgeport (Jackson County) to over five inches in Valley Head (De Kalb County). In northwest Alabama, two to five inches of rainfall benefited the short term drought conditions. Exceptional Drought (D4) conditions which were areawide to begin the month improved to Extreme (D3) across this area, with even a sliver of far western Colbert and Franklin Counties improving to Severe (D2) category drought. However, these improvements were largely short term in nature based on accounts from local drought officials.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60261, 60262, 60263, 60264, 60265, 60266, 60267, 60268, 60269, 60270, 60271.